MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 32MM +4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 32MM +4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 71343204
Medical Device Problem Code Wrong Label (4073)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/07/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a thr surgery, upon opening the box labeled for one (1) oxinium fem hd 12/14 32mm +4, it was noticed that it contained an oxinium fem hd 12/14 36mm +4 instead.Both the packaging and the stickers inside indicated that the implant was an oxinium fem hd 12/14 32mm +4.The procedure was resumed without any delay, using an s+n back-up device.No injuries were reported as a consequence of this issue.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.However, the photographs were reviewed and revealed the label for oxinium fem hd 12/14 32mm +4, however the implant is an oxinium femoral head 12/14 taper 36 mm.According with the label specifications, all labels should include the correct part number, batch number and product name.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.However, a historical review concluded that a similar event was identified and it was determined that the root causes of this event were sharing of the vision system, unclear procedures around the vision system process and line clearance versus perceived order segregation.The following corrective actions are being taken: determine vision system capability needs and, based on those needs, determine how many machines need software upgrades, service agreements or replacement.Based on that determination, develop a proposal for capital expenditure and create a plan for implementation of these upgrades or replacements, from initial purchase to all vision systems operational, programmed and in production.As additional complaints were received for this failure mode, the event was re-evaluated by the quality engineering team.However, as there were previous escalated actions that still cover this issue, no further escalation was required.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.At this time, we do have evidence to conclude that the product failed to meet specifications at the time of manufacture.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation.However, the photographs were reviewed and revealed the label for oxinium fem hd 12/14 32mm +4, but the implant is an oxinium femoral head 12/14 taper 36 mm.According with the label specifications, all labels should include the correct part number, batch number and product name.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.However, a historical review concluded that a similar event was identified and it was determined that the root causes of this event were sharing of the vision system, unclear procedures around the vision system process and line clearance versus perceived order segregation.As a part of the actions taken, the event was re-evaluated by the quality engineering team and other product families were reviewed for the implementation of preventive actions.The updated layout that was implemented as a part of the preventive action plans now has label printing, part vision inspection, and heat seal all within individual work cells.This encourages single piece flow through label print, part vision inspection and heat seal instead of batching.The following corrective actions are being implemented for the oxinium femoral heads product family: replace older implant inspection system model, create a workstation for the supervisor where they can complete day-to-day responsibilities while still having a more dedicated presence, remove or replace posted documents that are no longer legible or needed, labeling and cleanup where necessary and move the label printers into the work cell and perform print label in-cell.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.At this time, we do have evidence to conclude that the product failed to meet specifications at the time of manufacture.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
OXINIUM FEM HD 12/14 32MM +4
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19187783
Report Number1020279-2024-00834
Device Sequence Number12549740
Product Code LZO
UDI-Device Identifier03596010474223
UDI-Public03596010474223
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K021673
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71343204
Device Lot Number23FM03219
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/19/2024
Supplement Date Received by Manufacturer05/24/2024
08/09/2024
Initial Report FDA Received Date04/25/2024
Supplement Report FDA Received Date05/28/2024
08/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown